Vol. 16, No. 2, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 299: 1  2
Vol. 298: 1  2
Vol. 297: 1  2
Vol. 296: 1  2
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Online Archive
The Journal
Editorial Board
Special Issues
Submission Guidelines
Submission Form
Author Index
To Appear
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Other MSP Journals
A theorem on the action of abelian unitary groups

William Arveson

Vol. 16 (1966), No. 2, 205–212

Given an abelian unitary group G acting on the Hilbert space , let 𝒜 be the C-algebra generated by G and let σ(𝒜) denote the maximal ideal space of this algebra. There is a natural injection α of σ(𝒜) into the compact character group Γ of the discrete group G. What conditions on G wilI ensure that α be a topological homeomorphism of σ(𝒜) on Γ?

The action of G is said to be nondegenerate if, for every finite subset F of G, there exists a vector ξ0 in such that V ξ for every pair U, V of distinct elements of F. Theorem 1 contains the following answer to our question; in order that α map σ(𝒜) onto Γ, it is necessary and sufficient that the action of G be nondegenerate.

Mathematical Subject Classification
Primary: 46.65
Secondary: 47.90
Received: 8 October 1964
Published: 1 February 1966
William Arveson
Department of Mathematics
University of California, Berkeley
Berkeley CA 94720
United States